MAUDE Adverse Event Report: ETHICON INC. ETHIBOND EXCEL SUTURE 30"(75CM) 2-0 GRN; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. ETHIBOND EXCEL SUTURE 30"(75CM) 2-0 GRN; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number MX763
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: was the defect in the needle noticed when removed from package? yes.Did the needle bend in the middle during use? no.How was case completed? no information.Lot number: no information.No further information will be provided.Investigation summary: an opened sample of product code mx763 was returned for analysis.During the visual inspection of the sample, the shape of needle was distorted, flat and twisted; also appears to be by the use of a surgical instrument and body fluids were noted.In addition, the swage area and needle tip were broken.The assignable cause of the breakage needle cannot be concluded and an additional evaluation is necessary to determine the failure mode.
 
Event or Problem Description
It was reported that a patient underwent an orthopedic surgery on (b)(6) 2018 and suture was used.During the procedure the needle was found bent.The device was returned for evaluation and it was noted that the needle was broken at the tip and the swage.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The microscopic evaluation of the needle revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
ETHIBOND EXCEL SUTURE 30"(75CM) 2-0 GRN
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7519060
Report Number2210968-2018-72841
Device Sequence Number1164625
Product Code GAT
UDI-Device Identifier10705031047174
UDI-Public10705031047174
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberMX763
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2018
Initial Date Received by Manufacturer 04/20/2018
Supplement Date Received by Manufacturer05/22/2018
Initial Report FDA Received Date05/16/2018
Supplement Report FDA Received Date06/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1